Allysa Law Contributing Writer
We are in the middle of what the U.S. Surgeon general has deemed an opioid epidemic, one that is taking more than 155 lives per day. Now more than ever, it is important for those who are close with users to have knowledge on the administration of naloxone, commonly known as Narcan.
According to the National Institute on Drug Abuse, the drug naloxone quickly works to restore normal breathing and save the life of someone who has overdosed. It binds to opioid receptors in the body and reverses or blocks the effects of opiates. The nasal spray version of this drug, called Narcan, was approved by the FDA for use in 2015 and since then has made it easier for family and friends of opiate users to save their loved ones’ lives by administering this drug.
On Feb. 25, 2019, the Health Sciences department is offering a Narcan training class open to Health Science majors that will teach students what to do in case of an overdose and how to administer the lifesaving drug.
Knowledge of the use of this life saving drug can be an extremely valuable skill for professionals to have. The New York Times suggests that those who work in places where drug use is common to have this training. This training can be valuable for students volunteering at sites in the community, or at internships where drug users may be present.
The course will provide Narcan training by the Risk Reduction Outreach Team of Perceptions Programs, Inc. and will touch upon recent opioid trends along with determining signs of an overdose. According to the New York Times, some of these signs may be pinpoint pupils, cold or discolored skin, or a gurgling sound which may mean that someone is gasping for breath.
While Narcan can save someone after they have overdosed, it is crucial that they seek treatment after its administration. In an article by the New York Times, Doctor Steven Daviss, a medical advisor at the Substance Abuse and Mental Health Services Administration, spoke on the subject. He commented that “a number of people who go to the emergency room after an overdose will die from a second, third or fourth overdose within a year.” He noted how medication-assisted treatment should be a next step in the recovery process after Narcan is administered.
The training is open to all Health Science majors and will be held on Monday, Feb. 25 from 5 to 6 pm. A sign-up sheet is posted in the Health Sciences office and spots will be available on a first come first serve basis.